A unified variational approach to discontinuous differential equations


A direct variational technique involving Clarke generalized gradient is used to treat general boundary value problems with discontinuous nonlinearities. Based on the theory of positive definite symmetric operators it is established the nonsmooth variational form of the regularized inclusions which give the Filippov solutions of the discontinuous problems. These solutions reduce to classical solutions in case that a transversality condition on the set of discontinuities is satisfied. The results apply to a wide class of concrete boundary value problems of different orders. Two illustrative examples are given.


Radu Precup
Department of Mathematics Babes-Bolyai University, Cluj-Napoca, Romania

Jorge Rodríguez-López
Departamento de Estatística, Análise Matemática e Optimización, Instituto de Matemáticas, Universidade de Santiago de Compostela, 15782, Facultade de Matemáticas, Campus Vida, Santiago, Spain



Nonsmooth critical point theory; Discontinuous differential equation; Multivalued operator

Paper coordinates

R. Precup, J. Rodríguez-López, A unified variational approach to discontinuous differential equations, Mediterr. J. Math. 18 (2021) art. no. 62, 14 pp., https://doi.org/10.1007/s00009-021-01705-9



About this paper


Mediterranean Journal of Mathematics

Publisher Name


Print ISSN


Online ISSN


google scholar link

[1] Bereanu, C., Jebelean, P., Şerban, C.: The Dirichlet problem for discontinuous perturbations of the mean curvature operator in Minkowski space. Electron. J. Qual. Theory Differ. Equ., No. 35, 1–7 (2015)

[2] Bogachev, V.I.: Measure theory, vol. I. Springer, New York (2007), Book Google Scholar

[3] Bonanno, G., Bisci, G.M.: Infinitely many solutions for a boundary value problem with discontinuous nonlinearities. Bound. Value Probl. 2009, 670675 (2009), MathSciNet Article Google Scholar

[4] Bonanno, G., Buccellato, S.M.: Two point boundary value problems for the Sturm-Liouville equation with highly discontinuous nonlinearities. Taiwan. J. Math. 14(5), 2059–2072 (2010), MathSciNet Article Google Scholar

[5] Bonanno, G., Iannizzotto, A., Marras, M.: On ordinary differential inclusions with mixed boundary conditions. Differ. Integral Equ. 30, 273–288 (2017), MathSciNet MATH Google Scholar

[6] Bonanno, G., Jebelean, P., Şerban, C.: Three periodic solutions for discontinuous perturbations of the vector p-Laplacian operator. Proc. Roy. Soc. Edinburgh Sect. A 147, 673–681 (2017), MathSciNet Article Google Scholar

[7] Cabada, A., Precup, R., Tersian, S., Saavedra, L.: Multiple positive solutions to a fourth-order boundary-value problem, Electron. J. Differ. Equ., No. 254, 1–18 (2016)

[8] Carl, S., Heikkilä, S.: Nonlinear Differential Equations in Ordered Spaces. Chapman & Hall/CRC, Boca Raton (2000), Book Google Scholar

[9] Chang, K.-C.: Variational methods for non-differentiable functionals and their applications to partial differential equations. J. Math. Anal. Appl. 80, 102–129 (1981), MathSciNet Article Google Scholar

[10] Cid, J.Á., López Pouso, R.: Ordinary differential equations and systems with time–dependent discontinuity sets. Proc. Roy. Soc. Edinburgh Sect. A 134, 617–637 (2004), MathSciNet Article Google Scholar

[11] Clarke, F.H.: Optimization and nonsmooth analysis. John Wiley and Sons, New York (1983), MATH Google Scholar

[12] Costa, D., Gonçalves, J.: Critical point theory for nondifferentiable functionals and applications. J. Math. Anal. Appl. 153, 470–485 (1990), MathSciNet Article Google Scholar

[13] Dincă, G.: Metode variaţionale şi aplicaţii [Variational Methods and Aplications] (in Romanian). Editura Tehnică, Bucharest (1980)

[14] Figueroa, R., López Pouso, R., Rodríguez–López, J.: A version of Krasnosel’skiĭ’s compression–expansion fixed point theorem in cones for discontinuous operators with applications. Topol. Methods Nonlinear Anal. 51(2), 493–510 (2018), MathSciNet MATH Google Scholar

[15] Grossinho, M.R., Tersian, S.: An Introduction to Minimax Theorems and Their Applications to Differential Equations. Kluwer, Dordrecht (2001), Book Google Scholar

[16] Heikkilä, S., Lakshmikantham, V.: Monotone iterative techniques for discontinuous nonlinear differential equations. Marcel Dekker, New York (1994), MATH Google Scholar

[17] López Pouso, R.: Schauder’s fixed–point theorem: new applications and a new version for discontinuous operators. Bound. Value Probl. 2012, 92 (2012), MathSciNet Article Google Scholar

[18] Mikhlin, S.G.: Linear Partial Differential Equations (in Russian). Vysshaya Shkola, Moscow (1977)

[19] Motreanu, D., Motreanu, V.V., Papageorgiou, N.: Topological and Variational Methods with Applications to Nonlinear Boundary Value Problems. Springer, New York (2014), Book Google Scholar

[20] Precup, R.: A variational analogue of Krasnoselskii’s cone fixed point theory, in Nonlinear Analysis and Boundary Value Problems. Springer Proceedings in Mathematics & Statistics 292, pp. 1-18. Springer (2019)

[21] Precup, R., Rodríguez-López, J.: Positive solutions for discontinuous problems with applications to φ-Laplacian equations. J. Fixed Point Theory Appl. 20(156), 1–17 (2018) MathSciNet Google Scholar

[22] Precup, R., Rodríguez-López, J.: Positive solutions for φ-Laplacian-Laplace equations with discontinuous state-dependent forcing terms. Nonlinear Anal. Model. Control 24, 447–461 (2019) MathSciNet Article Google Scholar

[23] Yang, L., Chen, H., Yang, X.: The multiplicity of solutions for fourth-order equations generated from a boundary condition. Appl. Math. Lett. 24, 1599–1603 (2011), MathSciNet Article Google Scholar

[24] Zeidler, E.: Applied Functional Analysis: Applications to Mathematical Physics. Springer, Berlin (1995), Book Google Scholar


Related Posts